Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 218, NWS Albuquerque, NM

June 24, 2021Curry County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 24, 2021, 5:51 PM MDT for Curry County, Quay County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 5:51 PM MDT (23:51 UTC)
Expired
Jun 24, 2021, 6:45 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Curry County, NM, Quay County, NM

The radar

The Cannon AFB radar (KFDX), 35 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS55 KABQ 242351
SVRABQ
NMC009-037-250045-
/O.NEW.KABQ.SV.W.0218.210624T2351Z-210625T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
551 PM MDT Thu Jun 24 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern Quay County in east central New Mexico...
  Northern Curry County in east central New Mexico...

* Until 645 PM MDT.

* At 551 PM MDT, a decaying thunderstorm was located 14 miles 
  southeast of Ragland, or 27 miles northwest of Clovis, moving 
  northeast at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  San Jon, Grady, Broadview, Wheatland, Bellview and Forrest. 

This includes Interstate 40 between Mile Markers 350 and 361.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3457 10353 3470 10368 3518 10342 3509 10309
      3502 10304 3474 10304
TIME...MOT...LOC 2351Z 226DEG 26KT 3470 10354 

HAIL...<.75IN
WIND...70MPH
 
$$

34
2 follow-up statements
851 
WWUS55 KABQ 250022
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
622 PM MDT Thu Jun 24 2021

NMC009-037-250045-
/O.CON.KABQ.SV.W.0218.000000T0000Z-210625T0045Z/
Quay-Curry-
622 PM MDT Thu Jun 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN QUAY AND NORTHEASTERN CURRY COUNTIES...

At 622 PM MDT, a shower was located over Grady, or 30 miles 
southeast of Tucumcari, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
San Jon, Grady, Broadview, Wheatland and Bellview. 

This includes Interstate 40 between Mile Markers 350 and 361.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3467 10325 3484 10360 3518 10342 3509 10309
      3502 10304 3474 10304
TIME...MOT...LOC 0022Z 226DEG 26KT 3486 10334 

HAIL...<.75IN
WIND...60MPH
 
$$

34
619 
WWUS55 KABQ 250036
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
636 PM MDT Thu Jun 24 2021

NMC009-037-250046-
/O.EXP.KABQ.SV.W.0218.000000T0000Z-210625T0045Z/
Quay-Curry-
636 PM MDT Thu Jun 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN QUAY AND
NORTHEASTERN CURRY COUNTIES WILL EXPIRE AT 645 PM MDT...
                
The winds which prompted the warning have weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible.

LAT...LON 3467 10325 3484 10360 3518 10342 3509 10309
      3502 10304 3474 10304
TIME...MOT...LOC 0036Z 226DEG 26KT 3491 10328 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:43 PM MDT, 8 minutes earlier.

Area forecast discussion, Jun 24, 5:43 PM MDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
543 PM MDT Thu Jun 24 2021

.AVIATION...
00Z TAF CYCLE
A few showers and thunderstorms remain west of the central mountain
chain early this evening, but the majority of the thunderstorm
activity has shifted over eastern NM. Any shower or thunderstorm will
have the potential to produce wind gusts in excess of 50kts and
blowing dust which may briefly reduce visibility. This activity is
expected to largely diminish by 05Z. Friday will generally have less
activity, except across far eastern NM where a few strong to severe
thunderstorms will develop across far eastern NM. Otherwise, breezy
westerly winds will prevail. Gusts between 20 and 25kts will be
common.

34

&&

.PREV DISCUSSION...241 PM MDT Thu Jun 24 2021...
.SYNOPSIS...
Showers and storms will diminish this evening, with drier air moving
across the area Friday. A few strong to severe storms are possible
late Friday near the Texas and Oklahoma borders. A backdoor cold
front will progress southwest across the region this weekend,
bringing an end to the heat and a significant uptrend in showers and
thunderstorms. Some storms may produce heavy rain with the potential
for flash flooding, especially along and east of the central
mountain chain. Daily rounds of showers and storms with below normal
temperatures will be the story all of next week as the North American
Monsoon comes a bit early this year.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
The upper high is expected to elongate and weaken allowing flow
aloft to turn more zonal into the evening hours tonight. A few
lingering storms may persist and initiate as dry air from the west
works to potentially destabilize in the presence of low and mid
level moisture. Meanwhile, an amplified ridge of theta-e progs
eastward from the central mts across the eastern plains and this in
the presence of sfc convergence may cause a few isolated cells to
pop up around east central NM before midnight. Brief downpours and
erratic gusty winds are the primary threats. Convection is expected
to diminish after midnight as dry air takes hold across the CWA.
Drier conditions prevail on Friday but only for a brief period of
time as a longwave trough begins to cut across the Rockies. This
will kick off a backdoor front down eastern NM as a modest 300mb
speed max drapes itself across the center of the state. This will
create breezy to locally windy conditions across the central mts,
adjacent highlands, and portions of the eastern plains. The trough
axis pivots across the Desert Southwest Friday night as moisture
falls in behind the front, with showers and thunderstorms favoring
the extreme northern mts and portions of the northeast highlands and
plains, merely a prelude to a potentially moisture-rich weekend.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
The dominant upper high will be over the Pacific NW this weekend,
with a longwave trough extending from the northern Great Plains
across the southern Rockies into the Desert Southwest. The trough
will push a backdoor cold front southwest across our area this
weekend. The potential for severe storms this weekend should be
limited to Saturday afternoon/evening from the Central Highlands to
the South Central Mountains east to near the TX border as a Pacific
trough approaches and is absorbed into the previously mentioned
longwave trough. The NAM is advertising 0-6km bulk shear of 45-55kts
across that area late Saturday, with modest instability. After we
pass through Saturday evening, the primary threat will likely shift
to flash flooding as PWATs continue to rise and storm motion slows
with a weak upper low attempting to close off over the area. The
backdoor cold front, aided by convective cold pools east of the
central mountain chain, will result in a strong east canyon/gap winds
into the Rio Grande and Upper Tularosa Valleys Saturday night into
Sunday and again Sunday night into Monday. Moisture associated with
the backdoor front will spread west to the AZ border by late Sunday
and result in a round of showers and storms across drought- ravaged
far western NM, bringing much-needed rainfall to locales such as
Glenwood, Gallup and Farmington. The threat for flash flooding and
excessive rainfall will continue for eastern portions of the area
Sunday into Monday, especially for the south central mountains and
southeast plains. The area from Ruidoso to Roswell may impacted by
several rounds of storms with heavy rainfall from Saturday through
Monday. A Flash Flood Watch will likely be required.

The North American Monsoon will be in full-swing next week with an
early onset, what we call the "Monsoon in June", albeit very late
June. Our area will remain in a col most of the week, between the
upper high centered over the northern Rockies and another positioned
over the Gulf states. This means moisture will be here to stay, with
daily rounds of daytime heating triggered convection. It also means
that steering flow will be little to nil, which will increase the
risk of locally heavy rainfall and flash flooding, especially on
fresher burn scars. Both the 12Z GFS and ECMWF show the KABQ PWAT
trending up to between 1-1.2" from mid to late week, which would be
well above normal for late June and the first few days of July.
Temperatures will be below normal, but will gradually trend up from
mid to late next week.

12/11

&&

.FIRE WEATHER...
Daily rounds of showers and thunderstorms may bring an early end to
the fire season in northern and central New Mexico. After a round of
afternoon and evening showers and thunderstorms today, things dry
out temporarily on Friday. A speed max draped across the center of
state will create breezy conditions across the central mountains and
eastward during the day on Friday before a backdoor front begins its
descent. The weekend brings cooler temperatures and an influx of
moisture, the latter of which is expected to persist through the end
of June and into early July. This pattern change is expected to
bring appreciable rainfall to a vast majority of the forecast area.

12

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 24, 3:58 AM MDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
358 AM MDT Thu Jun 24 2021

NMZ201>241-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
358 AM MDT Thu Jun 24 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to isolated showers and thunderstorms will spread over
northern and central New Mexico from the southwest and west today.
Stronger storms will be capable of producing erratic wind gusts up
to 50 mph, brief downpours, small hail, and cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday night through Saturday night, isolated strong to severe
thunderstorms will be possible across the eastern plains.

Saturday night through Sunday night, the potential exists for heavy
rainfall from the south central mountains northeastward across the
Caprock including Roswell and Clovis. Generally 1.5 to 2.5 inches of
rain are expected with locally heavier amounts that could lead to
flash flooding in urban areas and areas of complex terrain. Locally
heavy rainfall is also expected farther north along the central
mountain chain, with a risk of flash flooding below recent burn
scars.

Monday through the middle of next week, daily rounds of showers and
thunderstorms will be capable of producing locally heavy rainfall
along and east of the continental divide where there will be a risk
of flash flooding below burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and flash flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

44

In the hours before

Special weather statement, Jun 24, 2:37 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
237 PM MDT Thu Jun 24 2021

NMZ207-211-219>221-224-241-242100-
West Central Highlands-San Agustin Plains and Adjacent Lowlands-Lower
Rio Grande Valley-South Central Highlands-Sandia/Manzano Mountains
Including Edgewood-Jemez Mountains-Middle Rio Grande
Valley/Albuquerque Metro Area-
237 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA...VALENCIA...
SOUTHEASTERN SANDOVAL...NORTH CENTRAL SOCORRO...BERNALILLO AND
SOUTHWESTERN TORRANCE COUNTIES UNTIL 300 PM MDT...

At 236 PM MDT, Doppler radar was tracking strong thunderstorms along
a broken line extending from 18 miles west of Paradise Hills to near
San Acacia. Movement was northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Albuquerque, Rio Rancho, Valencia, Los Lunas, Corrales, Bernalillo,
Belen, Los Ranchos De Albuquerque, Bosque Farms and Peralta.

This includes the following highways...
 Interstate 40 between Mile Markers 129 and 168.
 Interstate 25 between Mile Markers 154 and 243.
 Highway 550 between Mile Markers 1 and 17.
 Highway 60 between Mile Markers 166 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3555 10656 3430 10637 3409 10699 3530 10720
TIME...MOT...LOC 2036Z 239DEG 37KT 3514 10702 3422 10686

CA
Special weather statement, Jun 24, 3:12 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT Thu Jun 24 2021

NMZ211-218>222-224-242145-
Santa Fe Metro Area-Lower Rio Grande Valley-Estancia Valley-South
Central Highlands-Sandia/Manzano Mountains Including Edgewood-Jemez
Mountains-Middle Rio Grande Valley/Albuquerque Metro Area-
312 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VALENCIA...SOUTHEASTERN
SANDOVAL...SOUTHWESTERN SANTA FE...NORTHEASTERN SOCORRO...BERNALILLO
AND NORTHWESTERN TORRANCE COUNTIES UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santa Ana Pueblo to near Manzano Mountain
State Park. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Albuquerque, Rio Rancho, Valencia, Los Lunas, Corrales, Bernalillo,
Belen, Los Ranchos De Albuquerque, Bosque Farms and Edgewood.

This includes the following highways...
 Interstate 40 between Mile Markers 147 and 195.
 Interstate 25 between Mile Markers 197 and 270.
 Highway 550 between Mile Markers 1 and 28.
 Highway 60 between Mile Markers 171 and 185, between Mile Markers
189 and 191, and between Mile Markers 193 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3572 10616 3449 10597 3437 10674 3554 10690
TIME...MOT...LOC 2112Z 252DEG 40KT 3539 10653 3452 10639

34
Local storm report, Jun 24, 4:07 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
407 PM MDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     1 SSE CLINES CORNERS    35.00N 105.66W
06/24/2021  M62 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ202102387

JLS
Local storm report, Jun 24, 4:10 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 PM MDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     NON-TSTM WND GST 3 NNE LA CIENEGA        35.60N 106.11W
06/24/2021  M59 MPH          SANTA FE           NM   ASOS

            KSAF ASOS.

&&

EVENT NUMBER ABQ202102388

JLS
Special weather statement, Jun 24, 4:39 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
439 PM MDT Thu Jun 24 2021

NMZ234>236-242315-
Roosevelt County-Curry County-Quay County-
439 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...SOUTH
CENTRAL QUAY AND SOUTHWESTERN CURRY COUNTIES UNTIL 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Tolar, or 25 miles east of Fort Sumner, moving
northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Melrose and Mcalister.

This includes Highway 60 between Mile Markers 349 and 362.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3436 10378 3449 10395 3456 10395 3482 10370
      3454 10337
TIME...MOT...LOC 2239Z 240DEG 26KT 3448 10379

34
Local storm report, Jun 24, 5:35 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     6 NE LAS VEGAS          35.66N 105.14W
06/24/2021  M71 MPH          SAN MIGUEL         NM   ASOS

            KLVS ASOS.

&&

EVENT NUMBER ABQ202102389

JLS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:37 PM MDTSpecial Weather StatementABQBernalillo, Valencia23 min
Jun 24, 3:12 PM MDTSpecial Weather StatementABQBernalillo33 min
Jun 24, 3:47 PM MDTDust Storm AdvisoryABQSandoval, San Miguel, Santa Fe28 min
Jun 24, 3:59 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance46 min
Jun 24, 4:04 PM MDTDust Storm AdvisoryABQSan Miguel, Santa Fe, Torrance41 min
Jun 24, 4:39 PM MDTSpecial Weather StatementABQCurry36 min
Jun 24, 4:45 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.